Potential Interactions Between Alternative Therapies and Warfarin

Amy M. Heck, Beth A. Dewitt, and Anita L. Lukes

Disclosures

Am J Health Syst Pharm. 2000;57(13) 

In This Article

Discussion

Increases in alternative medicine use in the United States have made information about potential drug and herb interactions very important, especially for medications with a narrow therapeutic index, such as warfarin. More information is needed about the severity, onset, and therapeutic management of these potential interactions.

Because nearly 70% of patients who use alternative therapies do not inform their health care providers about these products,[66] pharmacists and other health care professionals should question all patients about their use of alternative therapies. Health care professionals should remain vigilant for potential interactions between alternative therapies and prescription medications, especially medications with a narrow therapeutic index, and should report suspected interactions to FDA's MedWatch program. FDA recently established the Special Nutritionals Adverse Event Monitoring System, a searchable database including information about suspected adverse events associated with dietary supplements or nutritional products. This database includes reports that have been submitted to MedWatch and can be accessed via the Internet (http:// vm.cfsan.fda.gov/~dms/aems.html). Continued efforts by health care professionals to recognize and report suspected interactions between prescription medications and herbal and other alternative therapies should ultimately increase knowledge and awareness of interactions and improve the quality of patient care.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....